Georgia, 2022

Hail and Damaging Winds in Georgia, June 17, 2022

June 17, 2022 · NWS CHS · 13 events in 5 counties and zones

An upper trough digging across the Northeast United States with ample shortwave energy helped push a cold front into portions of southeast Georgia during evening hours, igniting thunderstorms that eventually merged into a mesoscale convective system capable of producing widespread wind damage across an environment displaying moderate levels of mixed layer convective available potential energy…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

An upper trough digging across the Northeast United States with ample shortwave energy helped push a cold front into portions of southeast Georgia during evening hours, igniting thunderstorms that eventually merged into a mesoscale convective system capable of producing widespread wind damage across an environment displaying moderate levels of mixed layer convective available potential energy and large downdraft convective available potential energy.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 17, 3:48 PM EST, 3 hours 8 minutes earlier.

Area forecast discussion, Jun 17, 3:48 PM EST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
448 PM EDT Fri Jun 17 2022

.SYNOPSIS...
A cold front will move through the region early this weekend,
followed by high pressure for next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Aloft, the center of a deep-layered anticyclone aloft will
continue to erode through the night. An upper trough across the
Northeast will dig southward allowing a cold front to drop in
from the north overnight, pushing through at least the northern
half of the forecast area before weakening/stalling. Outflow
from a long-lived MCS across the Tennessee Valley has sparked
some convection across the SC and GA Midlands which will
continue to evolve through the evening. Activity should remain
isolated as a weak cap still remains in place over the eastern
half of the CWA. As shortwave energy rounds the upper ridge
through this evening, upper forcing will increase coverage
despite a redeveloping capping inversion. Models largely show
convection merging into a MCS over central South Carolina,
dropping into the Charleston Tri-County region late this
evening which is expected to then head southeast and exit
offshore at some location along the southeast South Carolina
coastline. SPC still maintains a Slight Risk in place for severe
thunderstorms across southeast South Carolina and southeast
Georgia. This sounds fair given current MLCAPE values of
1000-1500 J/kg will remain through sunset before dwindling
thereafter. DCAPE values top out around 1300-1400 J/kg, which
will support a mostly damaging wind threat within strong to
severe thunderstorms. Some small hail can not be ruled out as
any hail that forms aloft should melt quite a bit before
reaching the ground given the warm conditions below the sub-
cloud layer. Given the lack of shear, MCS organization and
propagation will be highly dependent on cold pool generation and
maintenance.

Convection is expected to cease over land areas by early
tonight despite the advancement of the front overnight, since
most areas should be worked over. Some models continue to show
showers/t-storms reaching as far south as the southeast Georgia
coast, however it will be hard to get convection to redevelop
with limited instability and a decent cap in place.

Heat indices are beginning to top out with values around
105-107 for all but the Georgia coastal zones where conditions
will remain shy of Heat Advisory criteria. No changes have been
made to the current Heat Advisory, although there is a chance
tstms could cool some areas prior to its 7PM expiration time.
Lows tonight will range from the lower to mid 70s with upper 70s
at the beaches and Downtown Charleston.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
Saturday: The mid-levels will consist of a strong trough to our
northeast and a strong ridge to our west, leading to NNW flow
overhead. At the surface, a weak cold front is expected to be spread
across our inland counties in the morning. The front will slowly
move closer to the coast in the afternoon, then shift south of our
area in the evening and overnight. South of the front will be decent
moisture, with PWATs approaching 2". In fact, models hint at some
sea breeze convection along our GA coast late in the afternoon.
Though, it won't be too strong or widespread due to a pinned sea
breeze. Additionally, instability won't be as high as previous days,
so the risk of strong or severe storms is low. Therefore, we only
have slight chance POPs. Further north, across our SC counties,
models keep it mainly dry due to even less instability. The forecast
reflects this. As for temperatures, due to the location and movement
of the front, highs are expected to remain several degrees above
normal. The highest temperatures should be across our GA counties.
Heat indices may exceed 105 degrees in some of our GA counties. But
we held off on issuing any Heat Advisories because the timing and
areal coverage is still questionable. Overnight, drier air will work
in from the north, leading to lower dew points and temperatures.
Minimum temperatures should be a few degrees below normal,
especially across our SC counties.

Sunday and Monday: The strong mid-level trough to our northeast and
strong mid-level ridge to our west will slowly shift eastward with
time. Though, NNW flow should prevail overhead. At the surface, High
pressure will build in from the north on Sunday, prevailing across
our region by Monday. The high will bring our area dry conditions
with some afternoon fair weather clouds. We don't have any
mentionable POPs either days. Temperatures will be a few degrees
below normal on Sunday, then rising to near normal on Monday.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
The models are very consistent, indicating mid-level ridging
building across the region with time. Likewise, surface high
pressure will to prevail. This will lead to dry conditions and
temperatures rising above normal. We could have another round of
Heat Advisories starting the middle of next week.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
A mesoscale convective system is expected to move across the
region later this afternoon into the evening hours. Newest
models still show a number of possible scenarios mainly with a
lack of confidence in the timing. It does appear tstm impacts
will become increasingly possible after 21z. A TEMPO for TSRA
with MVFR vsbys remains in the TAF for all terminals with slight
differences regarding the timing; KJZI/KCHS most likely will
sustain longer impacts with a TEMPO from 23Z-02Z, and KSAV has
been adjusted to 23Z-01Z. Refining the timing of the cessation
of convection is very possible with the next TAF considering
some remnant showers/tstms could linger beyond those periods.
Gusty winds and wind shifts will accompany any tstms this
afternoon and evening.

Extended Aviation Outlook: VFR.

&&

.MARINE...
Tonight: There is a potential for a cluster of strong/severe
tstms to move over the waters this evening into the early
overnight period bringing hazardous marine conditions with
gusty winds in excess of 34 kt, low vsbys in heavy rainfall and
frequent cloud-to-water lightning. Otherwise, west to southwest
winds will prevail with speeds 10-15 kt, except closer to 15-20
kt at times over the Charleston County waters. Seas will
average 2-4 ft.

Extended Marine: The cold front is expected to be just inland
Saturday morning. The front will slowly move closer to the coast
Saturday afternoon, then shift south of our area Saturday night. The
surface pressure gradient is expected to strengthen Saturday night,
leading to elevated winds/seas. However, conditions should remain
just below Small Craft Advisory criteria. High pressure will build
in from the north on Sunday, prevailing across our region most of
next week.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Heat Advisory until 7 PM EDT this evening for GAZ087-088-
     099>101-114>116-118-137-138-140.
SC...Heat Advisory until 7 PM EDT this evening for SCZ040-042>045-
     047>052.
MARINE...None.

&&

NEAR TERM...BRM
SHORT TERM...
LONG TERM...
AVIATION...BRM
MARINE...BRM
Hazardous weather outlook, Jun 17, 5:44 PM EST, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
644 PM EDT Fri Jun 17 2022

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-182245-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
644 PM EDT Fri Jun 17 2022

...SEVERE THUNDERSTORM WATCH 387 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-182245-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
644 PM EDT Fri Jun 17 2022

...SEVERE THUNDERSTORM WATCH 387 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ370-372-374-182245-
Waters from South Santee River SC to Edisto Beach SC extending from
20 to 40 NM-
Waters from Edisto Beach SC to Savannah GA extending from 20 to
40 NM-Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
644 PM EDT Fri Jun 17 2022

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Severe Thunderstorms: Scattered to numerous thunderstorms will move
into the coastal waters this evening. A few of these thunderstorms
could become strong to severe with winds in excess of 35 knots.
Small hail, frequent cloud-to-ground lightning and locally heavy
rainfall could also occur. The risk for severe weather will be
highest from roughly 8 PM until midnight. Be ready to take quick
action should threatening weather approach or if a Special Marine
Warning is issued.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Jun 17, 6:05 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Charleston SC
705 PM EDT Fri Jun 17 2022

GAZ088-SCZ040-172330-
Screven-Allendale-
705 PM EDT Fri Jun 17 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN AND ALLENDALE
COUNTIES...

At 704 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Millett, or 7 miles southeast of Savannah
River Site, moving southeast at 25 mph.

HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible. Damage to windshields is
         unlikely.

Some locations in the path of this storm include...
Allendale, Fairfax, Sycamore, Ulmer, Seigling, Millett, Martin and
Barton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch is in effect. Thunderstorms can produce
large hail, damaging winds and isolated tornadoes suddenly, sometimes
with little or no warning. Be alert for rapidly changing weather
conditions and be ready to act quickly if severe weather is observed
or a warning is issued.

&&

LAT...LON 3311 8137 3312 8120 3305 8113 3305 8110
      3303 8108 3296 8121 3293 8124 3278 8146
      3297 8166 3304 8156 3307 8160 3309 8160
      3308 8161 3310 8161 3316 8154
TIME...MOT...LOC 2304Z 310DEG 22KT 3316 8160

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
Special weather statement, Jun 17, 6:25 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Charleston SC
725 PM EDT Fri Jun 17 2022

GAZ087-088-SCZ040-042-043-180000-
Jenkins-Screven-Allendale-Hampton-Inland Colleton-
725 PM EDT Fri Jun 17 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN, JENKINS,
HAMPTON, COLLETON AND ALLENDALE COUNTIES...

At 725 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Martin to near
Wadley, and moving southeast at 30 mph.

HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible. Damage to windshields is
         unlikely.

Some locations in the path of these storms include...
Allendale, Millen, Sylvania, Hampton, Lake Warren State Park, Butts,
Varnville and Fairfax.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch is in effect. Thunderstorms can produce
large hail, damaging winds and isolated tornadoes suddenly, sometimes
with little or no warning. Be alert for rapidly changing weather
conditions and be ready to act quickly if severe weather is observed
or a warning is issued.

&&

LAT...LON 3289 8212 3292 8208 3292 8195 3295 8186
      3291 8176 3304 8156 3310 8161 3316 8152
      3311 8137 3312 8120 3303 8108 3304 8104
      3293 8092 3271 8148 3263 8180 3264 8180
      3265 8184 3261 8201 3266 8208 3281 8215
TIME...MOT...LOC 2325Z 305DEG 25KT 3312 8142 3285 8233

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

The radar

The Charleston,SC radar (KCLX), 60 km away, was scanning. The volume nearest the first event began at 23:56 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Screven

When
June 17, 6:56 PM EST to 6:57 PM EST
Where
Screven County, 1.87 mi ENE of Hilltonia
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.890, -81.620

The Screven County 911 Call Center reported a tree down on Hiltonia Creek Road.

Thunderstorm Wind, Screven

When
June 17, 7:02 PM EST to 7:03 PM EST
Where
Screven County, 4.86 mi ENE of Ogeechee
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
32.650, -81.690

The public relayed pictures of trees down on Captola Road off of Highway 301.

Hail, Candler

When
June 17, 7:32 PM EST to 7:33 PM EST
Where
Candler County, 0.9 mi NE of Aline
Measured
1 in hail
Reported by
Public
Coordinates
32.380, -82.160

The public reported quarter size hail along Interstate 16 causing a crack in a windshield.

Thunderstorm Wind, Bulloch

When
June 17, 7:45 PM EST to 7:46 PM EST
Where
Bulloch County, 1.5 mi NNE of Brooklet
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.400, -81.660

The Bulloch County 911 Call Center reported a tree down on Brooklet-Leefield Road.

Thunderstorm Wind, Candler

When
June 17, 7:45 PM EST to 7:46 PM EST
Where
Candler County, 2.33 mi W of Metter Muni Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.370, -82.120

The Candler County 911 Call Center reported a tree down on Canoochie Road.

Thunderstorm Wind, Bulloch

When
June 17, 7:50 PM EST to 7:51 PM EST
Where
Bulloch County, 3.27 mi SSE of Leefield
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.380, -81.590

A spotter reported 5 trees blown down along the 1000 block of Bryant Still Road.

Hail, Candler

When
June 17, 7:51 PM EST to 7:52 PM EST
Where
Candler County, 2.07 mi S of Metter Muni Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.340, -82.080

A trained spotter reported nickel size hail along Canoochee Road in Cobbtown.

Thunderstorm Wind, Candler

When
June 17, 7:51 PM EST to 7:52 PM EST
Where
Candler County, 2.07 mi S of Metter Muni Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.340, -82.080

A trained spotter reported trees down on Canoochee Road in Cobbtown.

Thunderstorm Wind, Bulloch

When
June 17, 8:11 PM EST to 8:12 PM EST
Where
Bulloch County, 1.38 mi S of Denmark
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.260, -81.720

The Bulloch County 911 Call Center reported a tree down on Interstate 16 east bound near mile marker 127.

Thunderstorm Wind, Bryan

When
June 17, 8:11 PM EST to 8:12 PM EST
Where
Bryan County, 0.69 mi N of Pembroke
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.140, -81.620

The Bryan County 911 Call Center reported trees down on Bacontown Road, Clayton Road, and Strickland Road in Pembroke.

Thunderstorm Wind, Tattnall

When
June 17, 8:14 PM EST to 8:15 PM EST
Where
Tattnall County, 2.23 mi SW of Cobbtown
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.180, -82.160

The Tattnall County 911 Call Center reported two trees down on Lynntown Road.

Thunderstorm Wind, Tattnall

When
June 17, 8:17 PM EST to 8:18 PM EST
Where
Tattnall County, 1.38 mi S of Collins
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.160, -82.120

A Tattnall County 911 Call Center reported a tree down on Georgia Highway 23 south of Collins.

Thunderstorm Wind, Bryan

When
June 17, 9:07 PM EST to 9:08 PM EST
Where
Bryan County, 5.95 mi ESE of Ellabell
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.080, -81.390

A 911 Call Center reported a tree down on Morgan's Bridge Road near the intersection with Georgia Highway 204.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1038075, 1038333, 1038305, 1038310, 1038311, 1038315, 1038307, 1038332, 1038313, 1038319, 1038084, 1038085, 1038317.